Missouri, 2002

Hail in Missouri, August 2, 2002

August 2, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 2, 2:05 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 2:05 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT FRI AUG 2 2002

IMMEDIATE CONCERNS ARE WITH HEAT INDICES AROUND JOPLIN...AND
ISOLATED STRONG TO SEVERE STORMS ALONG AND SOUTH OF STALLING FRONT
FROM ROLLA TO JOPLIN.

UNUSUALLY HIGH DEWPOINTS HAVE SEEPED INTO EXTREME SOUTHWEST MO AND
SOUTHEAST KANSAS...AND WITH TEMPS IN THE LOWER TO MIDDLE 90S MADE
HEAT INDEXES AROUND 110. SO HAVE ISSUED A HEAT ADVISORY FOR THE REST
OF THE AFTERNOON AROUND JOPLIN AND PITTSBURG KANSAS.

LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG SOUTH OF BOUNDARY WITH
LIS AROUND -8. SO LOTS OF INSTABILITY...BUT ONLY WEAK WINDS
ALOFT...HAVE LED TO NEARLY STATIONARY STORMS. A FEW HAVE PULSED UP
HIGH ENOUGH TO WARRANT WARNINGS...WITH MID LEVEL LRMS OVER 60 DBZ.
EXPECT TO LOSE MOST STORMS AFTER SUNSET...WITH FRONT STILL EXPECTED
TO WASH OUT TONIGHT.

WILL CONTINUE WITH DRY FORECAST THROUGH THE END OF NEXT WEEK AS
UPPER HIGH CONTINUES TO BECOME MORE PROMINENT OVER THE REGION.
TEMPS/DEWPOINTS WILL GET CLOSE TO HEAT ADVISORY CRITERIA...BUT AT
THIS TIME IT LOOKS LIKE DEWPOINT TEMPS WILL DROP INTO THE 60S WITH
AFTERNOON HEATING/MIXING.

WILL ALSO NEED TO WATCH FOR DISTURBANCES COMING AROUND SOUTH SIDE OF
UPPER HIGH EARLY NEXT WEEK. HAVE SILENT 20S IN FOR TUESDAY AND
WEDNESDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW.

BACKED OF A FEW DEGREES ON TEMPERATURES FOR THE MIDDLE OF NEXT WEEK
AS POSSIBLE BACK DOOR FRONT SLIDES INTO CENTRAL MO.

ISC GRIDS ARE OUT.

FCSTID = 17/TERRY

.SGF...
MO...HEAT ADVISORY THROUGH 7 PM FOR ZONES
MOZ077...MOZ088>089...MOZ093>094...MOZ101>102.

KS...HEAT ADVISORY THROUGH 7 PM FOR ZONES KSZ097...KSZ101.

In the hours before

Special weather statement, Aug 2, 12:00 PM CST, 4 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 2 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  ISOLATED SEVERE THUNDERSTORMS WITH UP TO 1 INCH HAIL
  AND WIND GUSTS TO 60 MPH.

  HEAT INDEX 100 TO 105.

* AREAS AFFECTED AND TIMING...

  ISOLATED STORMS COULD DEVELOP ANYWHERE ACROSS SOUTHEAST KANSAS AND
  THE MISSOURI OZARKS BETWEEN 2 PM AND 7 PM.

* SPOTTER ACTIVATION OUTLOOK...

  ACTIVATION IS NOT EXPECTED...DUE TO THE ISOLATED NATURE OF THE
  STORMS.

* DISCUSSION...

  A WEAK FRONT WILL PUSH INTO SOUTHERN MISSOURI. SUFFICIENT MOISTURE
  AND INSTABILITY WILL BE IN PLACE TO SUPPORT ISOLATED
  THUNDERSTORMS.  WEAK WINDS ALOFT AND THE LACK OF UPPER LEVEL
  DYNAMICS WILL LIMIT THE POTENTIAL FOR SEVERE THUNDERSTORM
  DEVELOPMENT.

* EXTENDED OUTLOOK THROUGH FRIDAY...

  AN EXTENDED PERIOD OF HOT AND HUMID WEATHER CAN BE EXPECTED OVER
  THE WEEKEND INTO NEXT WEEK.  HIGH TEMPERATURES WILL BE IN THE MID
  TO UPPER 90S WITH HEAT INDEX VALUES BETWEEN 100 TO 105 DEGREES.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 2, 12:14 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0111 PM    HOUSTON                   MO   .75 INCH HAIL
08/02/02   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 2:53 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    FAIR GROVE                MO   WIND DAMAGE
08/02/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL. LIMBS DOWN.

0245 PM    FAIR GROVE                MO   .75 INCH HAIL
08/02/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 3:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    3 S NEOSHO                MO   .75 INCH HAIL
08/02/02   NEWTON                         REPORTED BY PUBLIC.
Local storm report, Aug 2, 3:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    FORSYTH                   MO   1 INCH HAIL
08/02/02   TANEY                          REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
August 2, 4:30 PM CST
Where
Barry County, Purdy
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.817, -93.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313267.